Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Iteration and the solution of functional equations for functions analytic in the unit disk


Author: Carl C. Cowen
Journal: Trans. Amer. Math. Soc. 265 (1981), 69-95
MSC: Primary 30D05; Secondary 39B05, 60J99
MathSciNet review: 607108
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper considers the classical functional equations of Schroeder $ f \circ \varphi = \lambda f$, and Abel $ f \circ \varphi = f + 1$, and related problems of fractional iteration where $ \varphi $ is an analytic mapping of the open unit disk into itself. The main theorem states that under very general conditions there is a linear fractional transformation $ \Phi $ and a function $ \sigma $ analytic in the disk such that $ \Phi \circ \sigma = \sigma \circ \varphi $ and that, with suitable normalization, $ \Phi $ and $ \sigma $ are unique. In particular, the hypotheses are satisfied if $ \varphi $ is a probability generating function that does not have a double zero at 0. This intertwining relates solutions of functional equations for $ \varphi $ to solutions of the corresponding equations for $ \Phi $. For example, it follows that if $ \varphi $ has no fixed points in the open disk, then the solution space of $ f \circ \varphi = \lambda f$ is infinite dimensional for every nonzero $ \lambda $. Although the discrete semigroup of iterates of $ \varphi $ usually cannot be embedded in a continuous semigroup of analytic functions mapping the disk into itself, we find that for each $ z$ in the disk, all sufficiently large fractional iterates of $ \varphi $ can be defined at $ z$. This enables us to find a function meromorphic in the disk that deserves to be called the infinitesimal generator of the semigroup of iterates of $ \varphi $. If the iterates of $ \varphi $ can be embedded in a continuous semigroup, we show that the semigroup must come from the corresponding semigroup for $ \Phi $, and thus be real analytic in $ t$. The proof of the main theorem is not based on the well known limit technique introduced by Koenigs (1884) but rather on the construction of a Riemann surface on which an extension of $ \varphi $ is a bijection. Much work is devoted to relating characteristics of $ \varphi $ to the particular linear fractional transformation constructed in the theorem.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 30D05, 39B05, 60J99

Retrieve articles in all journals with MSC: 30D05, 39B05, 60J99


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1981-0607108-9
PII: S 0002-9947(1981)0607108-9
Keywords: Functional equation, iteration, analytic function, semigroup, infinitesimal generator, Galton-Watson process
Article copyright: © Copyright 1981 American Mathematical Society